Side effects of velcade for multiple myeloma - 1250372

3 posts / 0 new
Last post
lmlb7665
Side effects of velcade for multiple myeloma - 1250372

Dear Drs of Cancergrace.org

I have seen a few mentions of multiple myeloma by some of your staff. I have some questions regarding the side effect associated with the drug Velcade.

My brother 65 yrs old has had MM for the last 13 yrs. His numbers were climbing again and a decision was made to do a series of Velcade injections. The numbers dropped dramatically. However, he has been left with severe pain in his legs and complains that his feet feel like two blocks of ice. It is becoming difficult for him to stand and walk. He is taking very strong pain Meds and fears addiction.

My question is whether this is permanent or the peripheral neuropathy can be reversed.

catdander
Reply To: Side effects of velcade for multiple myeloma

I'm so sorry your brother is having such difficult side effects. The neuropathy usually goes away when that treatment is stopped. But not always. Below is a link to a very good blog post on the subject. Dr. West explain options for treatment. Of note there are better options than opiates for nerve pain.

I hope he is feeling better soon.
Janine

http://cancergrace.org/cancer-treatments/2009/10/11/prevention-treatment...

Dr West
Reply To: Side effects of velcade for multiple myeloma

It can improve somewhat with time off of treatment, but often the severe neuropathy from Velcade (bortezomib) remains as a significant ongoing problem.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education